Hail, Sheridan
- When
- May 26, 1:53 PM MST
- Where
- Sheridan County, 0.98 mi W of Story
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -106.900
Moderate instability and sufficient vertical shear resulted in the development of severe thunderstorms across portions of the Billings Forecast Area during the afternoon and evening hours of the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Moderate instability and sufficient vertical shear resulted in the development of severe thunderstorms across portions of the Billings Forecast Area during the afternoon and evening hours of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 26, 8:46 AM MST, 5 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
946 AM MDT SUN MAY 26 2013
.UPDATE...
THERE APPEARS TO BE A COMPLICATING FACTOR FOR TODAYS FORECAST. AN
AREA OF LOW TO MID LEVEL CLOUDS IS SPREADING NORTHWARD FROM THE
WYOMING BORDER THIS MORNING AND HAS ALREADY PUSHED INTO THE
BILLINGS AREA. SHORT TERM MODELS KEEP THIS AROUND MUCH OF THE DAY
IN THE WESTERN ZONES. THIS MAY DELAY OR EVEN RESTRICT CONVECTION
BY LIMITING SOLAR HEATING. THE NAM ACTUALLY MAY BE PICKING UP ON
THIS A BIT AS IT INITIATES THE STRONGER CONVECTION TO OUR NORTH
THIS AFTERNOON WHERE THERE IS LIKELY TO BE LESS CLOUD COVER. WE
DO HAVE AN OBVIOUS THOUGH RELATIVELY WEAK TRIGGER IN THE UPPER
FLOW MOVING ACROSS THE MOUNTAINS AROUND MIDDAY THAT WILL
HELP...BUT AM EXPECTING CONVECTION SOUTH OF BILLINGS TO BE A
LITTLE STUBBORN TO START THIS AFTERNOON. WILL LOWER TEMPS A BIT IN
THE WEST AS WELL. RICHEST MOISTURE IS STILL FROM ROSEBUD COUNTY
EAST TODAY AND TONIGHT. VEERING WIND PROFILES ARE A LITTLE WEAKER
THAN YESTERDAY...BUT STILL SHOWING PLENTY OF DIRECTIONAL SHEAR TO
SUSTAIN UPDRAFTS AND PRODUCE HAIL. SO WILL KEEP MENTION OF SEVERE
IN ZONES AS FAR WEST AS STILLWATER...BUT AS STORMS MOVE EAST OF
YELLOWSTONE COUNTY THE THREAT OF SEVERE WEATHER WILL INCREASE.
MOST OF THE PROGGS SUGGEST THE WORST OF THE STORMS WILL BE EAST OF
BILLINGS BY 02Z OR ABOUT 8 PM. BT
&&
.SHORT TERM...VALID FOR TDY AND MON...
TODAY AND TONIGHT...ANOTHER ACTIVE THUNDERSTORM DAY WILL TAKE
PLACE ACROSS THE FORECAST AREA AS A TROUGH OF LOW PRESSURE ALONG
THE PACIFIC WEST COAST CONTINUES TO BRING AN UNSTABLE SOUTHWEST
FLOW ALOFT. THE TROUGH WILL BRING STRONG DIFFLUENT FLOW ALOFT
WITH PIECES OF VORTICITY ROTATING THROUGH OUR AREA. A MOIST
EASTERLY FLOW AT THE SURFACE WILL ADVECT FURTHER WESTWARD TODAY.
THIS MOISTURE ALONG WITH DAYTIME HEATING WILL CAUSE SURFACE BASE
CAPES TO REACH AROUND 1000 J/KG JUST WEST OF BILLINGS AND INCREASE
EASTWARD TO NEAR 2500 J/KG AT BAKER. EXPECT STORMS TO DEVELOP
OVER THE SOUTHWEST MOUNTAINS TODAY AND PUSH OUT INTO THE PLAINS BY
MIDDAY. HRRR/SSEO ARE SIMILAR IN SHOWING THIS DEVELOPMENT. THESE
STORMS WILL MOVE INTO A MOIST AND UNSTABLE ENVIRONMENT THAT WILL
INDUCE RAPID GROWTH. EFFECTIVE SHEAR TODAY WILL BE AROUND 40KTS AT
BILLINGS AND NEAR 50KTS OVER SOUTHEAST MONTANA. SEVERE
THUNDERSTORMS WILL BE POSSIBLE FROM JUST WEST OF BILLINGS THIS
AFTERNOON WITH THE SEVERE THUNDERSTORM THREAT SPREADING EASTWARD
THROUGH THE AFTERNOON AND EVENING. MAIN THREAT THIS AFTERNOON FROM
THESE STORMS WILL BE LARGE HAIL. ISOLATED TORNADO MAY BE POSSIBLE
OVER SOUTHEAST MONTANA WHERE A BETTER SHEAR ENVIRONMENT EXIST.
MONDAY...UPPER TROUGH MOVING INTO THE AREA WITH WESTERLY DOWN
SLOPE FLOW DEVELOPING BEHIND A SURFACE FRONT. FAVORABLE SHEAR
WILL AGAIN BE OVER THE SOUTHEAST ALONG WITH MUCH HIGHER DEW POINT
TEMPERATURES. INCREASING DIVERGENCE ALOFT WILL BRING THE CHANCE OF
SEVERE THUNDERSTORMS TO MAINLY SOUTHEAST MONTANA. FROM BILLINGS
WEST MONDAY...DOWN SLOPING WINDS BEHIND THE FRONT SHOULD DRY OUT
THE LOW LEVELS AND DO NOT EXPECT SEVERE WEATHER FOR BILLINGS
WEST. RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
EXTENSIVE CHANGES TO THE EXTENDED PERIOD...AS MODELS COME INTO
BETTER AGREEMENT WITH SOME OF THE DETAILS DURING THE UNSETTLED EXTENDED
PERIOD.
THE EXTENDED PERIOD BEGINS TUESDAY WITH A SHORTWAVE RIDGE
DEVELOPING OVER THE REGION BETWEEN WEATHER SYSTEMS...BRINGING A
SHORT CHANCE FOR DRYING. DID NOT CLEAR POPS OUT COMPLETELY...AS
APPEARS TO BE A SHORT PERIOD OF CLEARING...BUT DROPPED TO SLIGHT
CHANCE IN MOST AREAS. ALSO RAISED TEMPS SLIGHTLY FOR
TUESDAY...WITH CLEARING AND PREFRONTAL HEATING POTENTIAL. MODELS
NOW APPEAR IN PRETTY GOOD AGREEMENT ON NEGATIVELY TILTED
TROF PUSHING INTO THE REGION BEGINNING TUESDAY EVENING/NIGHT AND
GOING NOWHERE FAST. THE GFS HAD THE SYSTEM EJECT EASTWARD SATURDAY
MORNING...WITH A RIDGE QUICK TO BUILD IN BEHIND. THE EC LIFTS
THE TROF SLIGHTLY NORTHEAST AROUND THE SAME TIME RANGE...BUT KEEPS
THE PREVIOUSLY ADVERTISED BROAD SHALLOW TROF ACROSS THE REGION.
MODELS DIVERGE DRASTICALLY FROM THIS POINT ON...WITH GFS
TRANSITIONING QUICKLY TO ZONAL FLOW...AND EC MAINTAINING
PROGRESSIVE UNSETTLED PATTERN.HAVE LEANED TOWARD THE EC AT THIS
TIME...KEEPING COOLER TEMPS AND CHANCES FOR PRECIP IN PLACE
THROUGH THE EXTENDED PERIOD. AAG
&&
.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE INTO AREAS FROM
HARLOWTON TO KLVM TO THE BEARTOOTH/ABSAROKA MOUNTAINS THIS
MORNING. MVFR CONDITIONS WILL ACCOMPANY THE PRECIPITATION.
LOCALIZED MVFR CEILINGS WILL ALSO OCCUR ACROSS THE AREA THIS
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE ENTIRE AREA THIS AFTERNOON AND WILL CONTINUE THROUGH THIS
EVENING. MVFR TO LIFR CONDITIONS WILL ACCOMPANY THE THUNDERSTORMS.
SOME STORMS MAY BE SEVERE FROM GOLDEN VALLEY TO STILLWATER TO
CARBON COUNTIES E THIS AFTERNOON AND EVENING. THE KSHR AREA MAY
ALSO HAVE SEVERE THUNDERSTORMS. EXPECT LARGE HAIL AND WIND GUSTS
IN EXCESS OF 50 KT WITH ANY SEVERE STORMS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER
THE AREA OVERNIGHT THROUGH MON MORNING...WITH MVFR TO LIFR
CONDITIONS. EXPECT AREAS OF MOUNTAIN OBSCURATION THROUGH MON
MORNING. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 073 052/074 051/075 052/073 051/067 047/067 049/069
4/T 33/T 23/T 56/T 65/T 54/T 44/T
LVM 068 044/071 043/071 043/068 041/064 038/066 040/068
3/T 33/T 23/T 55/T 54/T 43/T 33/T
HDN 076 051/076 050/077 052/077 052/068 047/067 050/069
4/T 52/T 23/T 46/T 66/T 54/T 44/T
MLS 079 055/076 054/078 055/078 056/069 051/067 052/069
3/T 75/T 33/T 46/T 66/T 55/T 44/T
4BQ 078 050/078 050/077 051/078 052/070 047/065 048/067
2/T 55/T 33/T 46/T 66/T 55/T 44/T
BHK 075 052/074 051/076 051/075 055/068 050/066 049/068
2/T 66/T 33/T 35/T 66/T 55/T 55/T
SHR 073 046/074 044/073 048/074 049/066 044/067 045/069
2/T 42/T 24/T 56/T 65/T 44/T 44/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 321 AM MDT SUN MAY 26 2013 MTZ028>042-056>058-063>068-WYZ098-099-270930- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 321 AM MDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND THIS EVENING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS FROM STILLWATER COUNTY EASTWARD WHERE A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE OVER SOUTHEAST MONTANA. RESIDENTS AND TRAVELERS ACROSS THE AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND PLAN THEIR HOLIDAY WEEKEND ACTIVITIES ACCORDINGLY. PLEASE HEED WEATHER WARNINGS SERIOUSLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON FROM ROSEBUD COUNTY EASTWARD TO THE DAKOTA'S BORDER. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD CHECK THE LATEST FORECAST AND MONITOR THEIR LOCATION FOR WEATHER ALERTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MDT SUN MAY 26 2013
WYC033-262115-
SHERIDAN WY-
249 PM MDT SUN MAY 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHERIDAN COUNTY
UNTIL 315 PM MDT...
AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STORY...OR 16 MILES SOUTH OF SHERIDAN...
MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STORY...BIG HORN AND BANNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4471 10701 4471 10695 4467 10666 4456 10674
4456 10704
TIME...MOT...LOC 2046Z 204DEG 7KT 4455 10690
CHURCHThe Billings radar (KBLX), 195 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451612, 451617, 451603, 451604, 451625, 451634, 451637, 451645.